Can I test while I am on PEP?
I had an exposure through an unprotected sexual encounter at which I was the insertive (top), lots of lubricants were used, and there were no ejaculations nor blood. My partner was informed that he tested positive on the second day and later knew that his viral load is less than 20,000 copies/mL. I started PEP on Thursday night (8 pm) with only Truvada (39 hours later) then started having Tivicay as well from Friday night (8 pm). I had a strong headache for a couple of days, and a fluctuating low-grade fever throughout the day. Furthermore, I am generally sleepy and I do sleep from 8 to 12 hours every day since I started PEP.
I tested for HIV AG/AB on Sunday’s night (December 26th, 2021), and the results were negative, I know it does not indicate anything relevant to the exposure but did it as baseline information. Now after 15 days the low-grade fever is back, so far maximum 37.5C, and commonly some hours (3 or 4) after taking my pills, and I can feel a lymph node under my jaw on the left side. Am I seroconverting?
I am too stressed and I cannot do anything apart from worry. Are there any tests I can do at the moment to know my status? I know I should be following up with a doctor but where I live there is a high stigma against homosexuality and HIV so I don’t dare to follow up with a doctor. Your support will be highly appreciated, as I am totally by myself in all of this.
How are you doing? Starting PEP as early as you did means you are within the time frame for it to be most effective. Also, being the ‘top’ further reduces your risk, as does not ejaculating and there being no presence of blood. Using lubrication further reduces risk as it reduces the risk of abrasion from friction. These factors means it is very unlikely you will test positive for HIV.
As you have mentioned, a test while on PEP is not accurate. This is because PEP can ‘mask’ HIV and will not give a true representation of your status. To be sure you will need to wait 6 weeks until after your course to know your status. In the meantime, this guide discusses feelings of fear and anxiety while awaiting results.
The symptoms you have mentioned are possible signs of seroconversion. Also they are signs of many other infections. Due to how non-specific symptoms are for HIV, it is impossible to say if you are seroconverting. If these symptoms are in association with the time you take PEP, it is more likely a side effect of the medication.
I am sorry to hear that you are in this alone. Do you have any family/friends that you are able to discuss this with? The Terrance Higgin’s Trust in the UK offer an email service that may be suitable in this instance. It is unfortunate to hear about the lack of support you are having from your doctors, but if you become increasingly concerned with your health you need to make sure you speak to them. This is the only way you can be sure of your current state of health.
If you have any further questions please get in touch,